Alert archive / New York / Small Craft Advisories in 2009

Small Craft Advisory 35, NWS Buffalo, NY

April 29, 2009

NWS Buffalo, NY issued this small craft advisory at Apr 29, 2009, 4:39 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 29, 2009, 4:39 PM EDT (20:39 UTC)
Expired
Apr 29, 2009, 8:00 PM EDT
In force
3 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WHUS71 KBUF 292039
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
439 PM EDT WED APR 29 2009


LEZ040-300000-
/O.NEW.KBUF.SC.Y.0035.090429T2039Z-090430T0000Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
439 PM EDT WED APR 29 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

BRISK NORTHEAST WINDS CIRCULATING AROUND HIGH PRESSURE CENTERED
OVER SOUTHERN ONTARIO WILL MAINTAIN SMALL CRAFT ADVISORY
CONDITIONS ALONG LAKE ERIE THROUGH THIS EVENING. AS THE HIGH
SLIDES TO THE EAST TONIGHT...THE WINDS WILL SHIFT TO THE EAST
SOUTHEAST WHICH WILL ALLOW THE WAVES TO SUBSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Apr 29, 3:37 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 29, 3:37 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
337 PM EDT WED APR 29 2009

.SYNOPSIS...
A LOW MOVING EAST FROM THE MISSISSIPPI VALLEY WILL SPREAD A WARM
FRONT ACROSS THE AREA THURSDAY NIGHT...RETURNING AS A COLD FRONT
LATER FRIDAY. THE RAIN ASSOCIATED WITH THE FRONTS IS EXPECTED TO
START LATE THURSDAY AND PERSIST THROUGH FRIDAY BEFORE MOVING OUT
SATURDAY MORNING... LEAVING THE REST OF THE WEEKEND COOL AND DRY
UNDER BUILDING HIGH PRESSURE.

&&

.NEAR TERM /THROUGH THURSDAY/...
IN THE NEAR TERM PERIOD...HIGH PRESSURE SPRAWLED ACROSS NEW YORK
STATE WILL SLOWLY DRIFT EAST INTO NEW ENGLAND TONIGHT...THEN OUT
INTO THE ATLANTIC THURSDAY. THIS WILL ALLOW A DEVELOPING LOW
PRESSURE SYSTEM CURRENTLY OVER THE WESTERN PLAINS TO LIFT NORTHEAST
INTO THE GREAT LAKES REGION ON THURSDAY. AS THE LOW APPROACHES...IT
WILL SWING ITS ASSOCIATED WARM FRONT TOWARD THE FORECAST AREA DURING
THE AFTERNOON.

AS A WARM ADVECTION PATTERN SETS UP ON THE BACK SIDE OF THE
DEPARTING HIGH TONIGHT AND THURSDAY MORNING...WE WILL SEE A GENERAL
SOUTHWEST TO NORTHEAST INCREASE IN MID AND HIGH CLOUD COVER ACROSS
THE FORECAST AREA. THE BULK OF THIS INCREASE WILL OCCUR FROM LATER
TONIGHT THROUGH THE FIRST PART OF THURSDAY...WHEN THE WAA PATTERN
WILL INTENSIFY A BIT AT THE MID LEVELS AND LEAD TO THE DEVELOPMENT
OF MORE MID-LEVEL CLOUDS. THE 12Z NAM IS MOST ROBUST WITH THIS AND
ACTUALLY SPITS OUT SOME MINOR QPF ACROSS WESTERN SECTIONS OF THE
AREA LATE TONIGHT AND THURSDAY MORNING. WHILE IT WOULD NOT SURPRISE
ME TO SEE A SPRINKLE OR TWO OUT OF THIS...AT THIS POINT FEEL THIS IS
A BIT OVERDONE...AND WILL GO WITH NO HIGHER THAN SLIGHT CHANCE POPS
FOR SHOWERS DURING THIS TIME FRAME.

AS WE GET INTO THURSDAY AFTERNOON...THE AFOREMENTIONED WARM FRONT
WILL BE APPROACHING THE AREA FROM THE OHIO VALLEY. COUPLED WITH A
40-50 KT LOW LEVEL JET DEVELOPING INTO THE AREA AND THE CONTINUED
ADVECTION OF WARMER/INCREASINGLY MOIST AIR INTO THE AREA FROM THE
SOUTHWEST...WOULD EXPECT TO SEE THE THREAT OF SHOWERS TO BEGIN
ACROSS FAR SOUTHWESTERN NEW YORK AS EARLY AS 1 OR 2 PM THURSDAY
AFTERNOON...THEN PROGRESS NORTHEASTWARD ACROSS THE WESTERN HALF OF
THE AREA DURING THE REMAINDER OF THE MID AND LATE AFTERNOON HOURS.
GIVEN THE STRENGTH OF THE SUPPORTING JET DYNAMICS AND WARM
ADVECTION...WILL BRING CHANCE POPS TO ALL AREAS FROM CAYUGA COUNTY
WESTWARD DURING THE AFTERNOON...WITH LIKELIES JUST TO ABOUT THE
BUFFALO AREA BY THE END OF THE PERIOD. GIVEN THE INCREASING LOW
LEVEL JET AND NAM/GFS PROJECTIONS OF 850 MB-BASED LIS FALLING INTO
THE 0 TO +1 RANGE...WILL ALSO KEEP AT LEAST SLIGHT CHANCE OF THUNDER
IN THE GRIDS FOR TOMORROW AFTERNOON.

AS FOR TEMPERATURES...THERE SHOULD BE A FAIRLY WIDE RANGE IN LOWS
ACROSS THE AREA TONIGHT. ACROSS THE WEST WHERE THE WAA
PATTERN/CLOUDS WILL ARRIVE SOONER...READINGS WILL LIKELY ONLY FALL
INTO THE LOWER HALF OF THE 40S. FARTHER EAST WHERE THE CLOUDS WILL
BE SLOWER TO ARRIVE...THESE WILL TRANSITION INTO THE MID AND UPPER
30S ACROSS THE FINGER LAKES REGION...AND THE LOWER TO MID 30S ACROSS
THE NORTH COUNTRY...WITH EVEN A FEW UPPER 20S POSSIBLE ACROSS THE
USUAL COLD SPOTS EAST OF LAKE ONTARIO. WHILE SUCH READINGS WILL
LIKELY RESULT IN SOME FROST FORMATION ACROSS THE COLDER EASTERNMOST
PORTIONS OF THE FINGER LAKES AND AREAS EAST OF LAKE ONTARIO...THE
GROWING SEASON IS YET TO BEGIN IN THESE AREAS...HENCE NO
FROST/FREEZE FLAGS ARE JUSTIFIED AT THIS TIME.

ON THURSDAY...TEMPERATURES SHOULD RECOVER NICELY AREAWIDE AS THE
WARM ADVECTION PATTERN CONTINUES...ALONG WITH A STRENGTHENING
SOUTHERLY DOWNSLOPE FLOW AT THE SURFACE. EVEN WITH THE INCREASE IN
CLOUDS...AREAS ALONG THE LAKE PLAINS SHOULD REACH INTO THE MID TO
UPPER 60S...WITH LOWER TO MID 60S ACROSS THE REMAINDER OF THE CWA.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
RAIN WILL CONTINUE TO OVERSPREAD THE REGION THURSDAY EVENING AS A
WARM FRONT AND STRONG LOW LEVEL JET MOVE ACROSS THE REGION. WILL
HAVE CATEG POPS EVERYWHERE FOR AT LEAST A FEW HOURS AND QPF
POTENTIAL WILL BE A SOLID 0.5 INCH...PERHAPS EVEN MORE ACROSS
NORTHERN AREAS. THIS IMPULSE WILL PUSH TO THE EAST BY FRI
MORNING...LEAVING A MOSTLY CLOUDY AND RATHER HUMID DAY FRIDAY WITH
JUST SCATD SHOWERS. A COLD FRONT WILL APPROACH LATE FRI AND CROSS
THE AREA FRI NT...LIFTING ANOTHER BATCH OF SHOWERS UP ALONG IT SO
WILL INCR POPS AGAIN DURING THE EVENING AND BEGIN TO TAPER OFF FROM
WEST TO EAST OVERNIGHT. THUNDER CANT BE RULED OUT DURING THIS PERIOD
BUT CHANCES ARE SLIM...WILL HAVE ISOLD THUNDER IN THE GRIDS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
CONFIDENCE HAS INCREASED FOR THE WEEKEND BUT DECLINES AGAIN AS WE
GET INTO THE EARLY PART OF NEXT WEEK.

ALL MODELS IN AGREEMENT IN BRINGING A RIDGE OF HIGH PRESSURE ACROSS
THE LOWER LAKES LATER SAT AND SUNDAY. THIS WILL GIVE US A RELATIVELY
PLEASANT SPRING WEEKEND WITH A DECENT AMOUNT OF SUNSHINE AND TEMPS A
DEG OR TWO BELOW NORMAL WITH 850 MB TEMPS OF NEAR ZERO SUPPORTING
M-U 50S. WILL CARRY CHC POPS FOR AWHILE ACROSS OUR EASTERN AREAS
EARLY SAT MORNING FOR ANY LINGERING POST FRONTAL SHOWERS. SAT WILL
BE A BIT UNSTABLE BUT ONLY SLGT CHC SHOWER AT BEST. SUNDAY LOOKS
CLOSE TO A LOCK AT THIS STAGE.

CONFIDENCE DECREASES THEREAFTER AS MODELS DIVERGE. 12Z GFS MOVES
ANOTHER WAVE ALONG A STALLED OUT FRONT TO OUR SOUTH ON MONDAY WITH
SOME RAIN BRUSHING OUR REGION...BUT EC AND HPC SHOW A LARGE RIDGE
OVER US. WILL CONTINUE WITH THE DRY FORECAST. PLENTY OF UNCERTAINTY
ON TUES/WED...NO NEED TO GET INTO DETAILS THIS FAR OUT...WILL JUST
CARRY CHC POPS AND SEAS TO SLIGHTLY MILD TEMPS BOTH DAYS AT THIS
STAGE.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
HIGH PRESSURE FROM CANADA IS PRESSING SOUTHWARD INTO THE NORTHEAST
THIS AFTERNOON PROVIDING FOR VFR FLIGHT CONDITIONS AT 18Z. A OVC SKY
OF CIRRUS HAS THINNED THROUGH THE EARLY AFTERNOON HOURS...AND THIS
CIRRUS WILL REMAIN THROUGH MUCH OF THE TAF PERIOD.

NORTHEAST WINDS WILL VEER TO SOUTHWEST THROUGH THE TAF PERIOD AS THE
SFC HIGH PRESSURE CONTINUES TO ADVANCE TOWARDS THE EASTERN
SHORELINE. THE EXCEPTION WILL BE NEAR THE EASTERN END OF LAKE
ONTARIO WHERE A LAKE BREEZE WILL PROVIDE FOR NORTHWEST WINDS FOR A
PERIOD OF TIME THIS AFTERNOON.

MOISTURE RETURN ON THE BACK SIDE OF THE HIGH PRESSURE WILL LOWER
CIGS IN THE WEST TOWARDS DAWN TOMORROW. THE HIGHEST CONCENTRATION OF
THESE LOWER CLOUDS ARE EXPECTED OVER WESTERN TAF SITES WITH CIGS
FALLING TO LOW END VFR. THIS MOISTURE WILL BEGIN TO THIN OUT FOR A
BRIEF PERIOD OF TIME THURSDAY BEFORE MID AND LOW CLOUDS FROM THE
SOUTHWEST APPROACHES LATER IN THE MORNING THURSDAY. THE TAF REGION IS
EXPECTED TO REMAIN DRY THROUGH 18Z TOMORROW WITH RAIN ARRIVING IN
THE SOUTHERN TIER JUST PAST 18Z.

OUTLOOK...
THURSDAY...VFR DETERIORATING TO MVFR IN SHOWERS LATE THURSDAY.
FRIDAY...MVFR IN SHOWERS.
FRIDAY NIGHT..IMPROVING TO VFR. CHC SHOWERS.
SATURDAY THROUGH MONDAY...MAINLY VFR.

&&

.MARINE...
MODERATE TO FRESH NORTHEASTERLIES THIS EVENING WILL VEER TO
SOUTHEAST AND LIGHTEN UP TONIGHT AND CONTINUE THURSDAY...THEN TURN
BRISK SOUTHERLY THURSDAY NIGHT AND FRIDAY MORNING BEFORE SHIFTING TO
WEST FRIDAY NIGHT AFTER THE PASSAGE OF A COLD FRONT. WAVES SHOULD
STAY BELOW SMALL CRAFT ADVISORY CRITERIA AND WINDS MAY BECOME
MARGINAL FOR A TIME LATE THURSDAY NIGHT.

&&

.CLIMATE...
THE 2008-09 WINTER SNOWFALL SEASON SUMMARY HAS BEEN POSTED ON THE
TOP NEWS OF THE DAY SECTION OF OUR WEBSITE (WWW.WEATHER.GOV/BUF).

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...JJR
SHORT TERM...SFM
LONG TERM...SFM
AVIATION...THOMAS
MARINE...SFM
CLIMATE...SFM
Hazardous weather outlook, Apr 29, 5:30 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
530 AM EDT WED APR 29 2009

NYZ001>008-010>014-019>021-085-300930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
530 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-300930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
530 AM EDT WED APR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

Nearby

Small Craft Advisories in New York, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.